, Volume 69, Issue 8, pp 1615-1616
Date: 25 Apr 2013

Two cases of hallucination in elderly patients due to a probable interaction between flu immunization and tramadol

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

Annual vaccination against influenza (FluV) is indicated for individuals at risk of developing medical complications because of underlying pathological conditions [1]. Most of these patients are likely to be exposed to drug treatments occasionally characterised by a narrow therapeutic index. The possible effects of FluV on the metabolism of these drugs have not been investigated in detail [2].

We report on an adverse drug reaction (ADR) in two elderly patients, a woman and a man aged 85 and 84 years, respectively, highly homogeneous in terms of pathological manifestations, who developed hallucinations after the administration of FluV (Vaxigrip® and Intanza®, respectively). Both patients at the moment of vaccination had been receiving treatment with tramadol for several months due to chronic lumbar pain.

The female patient had tolerated tramadol (100 mg/day) well, and no interactions were evident with the concomitant therapy (Table 1). Six days after vaccination she developed hallucinatio

Paolo Pellegrino and Carla Carnovale contributed equally to the work.